Azactam and Breastfeeding
Although Azactam (aztreonam injection) does pass through breast milk in small amounts, the American Academy of Pediatrics considers the medication compatible with breastfeeding. However, be aware that it may cause problems in a nursing infant, such as diarrhea or a yeast infection in the mouth. Before using Azactam, talk to your healthcare provider about whether this is the best option for you.
Azactam® (aztreonam injection) is a prescription medication used to treat various bacterial infections. It is classified as a monobactam antibiotic.
Azactam passes through breast milk. Therefore, if you are breastfeeding or plan to start, talk with your healthcare provider before using this medication.
Studies have shown that Azactam passes through human breast milk in very small amounts. In fact, the concentration of Azactam found in breast milk is expected to be less than 1 percent of that normally found in a woman's bloodstream. In these studies, levels of the drug were highest in breast milk one to six hours after a dose was given.
In addition, Azactam is not well absorbed from the gut into the body. Therefore, very little of the drug would be expected to be absorbed from breast milk that an infant swallows into the infant's bloodstream. However, the drug could cause problems in a nursing infant even without being absorbed, such as diarrhea or thrush (a yeast infection in the mouth).
The manufacturer of Azactam recommends that breastfeeding women consider stopping breastfeeding temporarily during Azactam treatment, and using formula instead. However, because the potential for problems is so small, the American Academy of Pediatrics considers the medication compatible with breastfeeding.
It is worth noting that temporarily stopping breastfeeding could affect your breast milk supply. Therefore, if you choose this option, you may need to express and throw out your breast milk ("pump and dump") during Azactam treatment to ensure your breast milk supply remains well established.
If you choose to breastfeed during Azactam treatment, be sure to carefully observe your infant for any possible problems related to Azactam. Such problems could include diarrhea or creamy white patches in the mouth (which could be a sign of thrush).